ePrints@IIScePrints@IISc Home | About | Browse | Latest Additions | Advanced Search | Contact | Help

A sufficient criterion for Kelvin–Helmholtz instability in the magnetopause boundary‐layer region

Parhi, S (1992) A sufficient criterion for Kelvin–Helmholtz instability in the magnetopause boundary‐layer region. In: Physics of Fluids: Plasma Physics, 4 (6). pp. 1589-1596.

[img] PDF
A_sufficient_crite.pdf - Published Version
Restricted to Registered users only

Download (804Kb) | Request a copy
Official URL: http://pop.aip.org/resource/1/pfbpei/v4/i6/p1589_s...

Abstract

The Kelvin–Helmholtz instability has been investigated for the magnetopause boundary‐layer region by the linearized method. The plasma in magnetosheath and magnetopause is assumed to be semi‐infinitely extended homogeneous, nondissipative, and incompressible. It is observed that, if one relation of two plasma speeds on the two sides of the magnetopause, wave number, and boundary‐layer thickness exceeds a certain threshold, the instability sets in. This new analytically sufficient criterion for excitation of instability in the three‐layer plasma flow generalizes the corresponding Chandrasekhar’s instability criterion for two‐layer plasma flow. The known results have been recovered and modified, the new results have been discovered. It is proved that the velocity threshold for the onset of instability is low when the magnitude of the magnetosheath and boundary‐layer region magnetic field and the angle between them are small. Also the threshold depends on the direction of plasma flow. The following results are observed numerically. The growth of the instability is sensitive to the magnetic field direction in the magnetosheath. A slight variation in the magnetic field direction in the second region can substantially change the relative velocity threshold for instability. When the ratio of the density of the second and third layer (magnetosphere) increases or that of the first and third layer decreases, the threshold decreases. Apart from this a necessary criterion for instability is obtained for a particular case.

Item Type: Journal Article
Additional Information: Copyright of this article belongs to American Institute of Physics.
Department/Centre: Division of Physical & Mathematical Sciences > Mathematics
Date Deposited: 28 Jan 2011 04:48
Last Modified: 28 Jan 2011 04:48
URI: http://eprints.iisc.ernet.in/id/eprint/35088

Actions (login required)

View Item View Item